Alert archive / New Mexico / Red Flag Warnings in 2023
Red Flag Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 10, 2023, 2:30 AM MDT for 5 counties in New Mexico; Culberson County, Texas. It took effect at May 10, 2023, 11:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2023, 2:30 AM MDT (08:30 UTC)
- In effect from
- May 10, 2023, 11:00 AM MDT
- Expired
- May 10, 2023, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:00 PM MDT | NON-TSTM WND GST 62 | 19 Wsw Oscuro, NM | MESONET STATION WSM06 POLE 616 (WSMR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5868 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS84 KMAF 100830 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 330 AM CDT Wed May 10 2023 ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... NMZ116>118-TXZ270-271-102030- /O.UPG.KMAF.FW.A.0018.230510T1700Z-230511T0200Z/ /O.NEW.KMAF.FW.W.0019.230510T1700Z-230511T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 330 AM CDT Wed May 10 2023 /230 AM MDT Wed May 10 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet and Guadalupe and Delaware Mountains. * TIMING...This afternoon and evening. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ119-TXZ273-102030- /O.NEW.KMAF.FW.W.0019.230510T1700Z-230511T0200Z/ Lea-Eastern Culberson County- 330 AM CDT Wed May 10 2023 /230 AM MDT Wed May 10 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... * AFFECTED AREA...Lea and Eastern Culberson County. * TIMING...This afternoon and evening. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
621 WWUS84 KMAF 101919 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 219 PM CDT Wed May 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... NMZ116>119-TXZ270-271-273-110200- /O.CON.KMAF.FW.W.0019.000000T0000Z-230511T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 219 PM CDT Wed May 10 2023 /119 PM MDT Wed May 10 2023/ ...RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...This afternoon and evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 3 percent. * RFTI...5 to 6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow quickly into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 11:22 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 9, 11:22 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1222 AM CDT Wed May 10 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 205 PM CDT Tue May 9 2023
An upper trough off the coast of California is beginning to kick out
the ridge that has been situated over Texas the past few days, so
highs will reach the 90s today before a cooling trend sets in for
the remainder of the week. A shortwave pushes up from the southwest
today, providing lift for storm development, although concerns for
severe storms have eased a bit compared to earlier forecast
packages. Lapse rates remain on the higher end, indicating a hail
threat, but limited shear and mixed-layer CAPE shouldn't be able to
hold things together long enough for significant storms. Increasing
moisture from the southeast has been limited somewhat due to MCS
over central and south Texas advecting drier air to the area.
Ultimately, the main threats expected this afternoon are hail and
strong wind gusts, but storms are expected to remain sub-severe. As
always in the spring time, make sure to keep an eye on the weather
today as things may change quickly. For now, storms look to develop
in the vicinity of the Davis Mountains and Stockton Plateau by early
afternoon, tracking further east and north into the Permian Basin
and lower Trans Pecos by early evening. Storms should move out by
late evening.
Overnight temperatures will be mild as dew points rise to the 60s
for most areas east of the TX/NM line. The aforementioned ridge will
be pushed east as the approaching trough reaches New Mexico on
Wednesday. The gradient will tightens across the west and a 55-60kt
500mb jet max develops over New Mexico and far western Texas,
resulting in some stronger winds in the higher terrain Wednesday
afternoon and evening. With the departure of the ridge, temperatures
will be a few degrees cooler than Tuesday in the upper 80s to low
90s with clear skies. Wednesday remains a little uncertain w.r.t
storms development, especially in the afternoon time frame.
Convection looks to develop off the dryline sometime Wednesday
afternoon or early evening near the TX/NM border, and storms will
then propagate eastward into the Permian Basin and I-20 corridor.
CAPE and shear remain marginal at best, so once again storms may
struggle to hold together to create a widespread severe threat. A
few severe storms will remain possible, though, with large hail and
damaging winds as the main threats. PWs around 1" could result in
some brief, heavy rainfall in these storms, although anything more
than localized flooding isn't expected. Models are hinting at the
possibility of some late night convection as the jet max moves into
West Texas and the Panhandle late Wednesday night, aiding storm
development off the dryline. This could result in a line of storms
stretching from Seminole down to Fort Stockton, tracking eastward
through early Thursday morning. These storms will struggle in a
similar environment as the afternoon convection, but hail and
damaging winds will once again be possible. Make sure to keep your
phone turned on Wednesday night in case any warnings are issued.
Temperatures will be slightly cooler Thursday morning in the 40s and
50s across the west due to the upper trough approaching Texas with
drier air moving in, while areas further east should remain warmer
in the 60s with the better moisture and ample cloud cover.
-Zuber
&&
.LONG TERM...
(Thursday through Monday)
Issued at 205 PM CDT Tue May 9 2023
Upper low over CO Thursday morning lifts NE into the Central Plains
as the associated trough deepens into Mexico Friday. While this is
happening a ridge builds up the West Coast. Shortwaves will rotate
through the base of the trough and into the region Friday night and
Saturday. A low will develop Saturday over WY/UT and retrograde to
the west Sunday and Monday.
Did have a couple brief respites last summer but otherwise am in the
middle of an extended drought going back to the middle of 2021. MAF
rainfall year to date is only 0.54 and am 2.34 inches behind for the
year. While am encouraged to have potential for beneficial rainfall
this weekend there is still plenty of opportunity for things not to
work out for the region. The best chances for a good rain will be
for the eastern counties of Scurry to Terrell.
Currently have decent dewpts over the eastern CWA but A west wind
Thursday will wipe out the low level moisture as the dryline pushes
east. Moisture will begin to return to the area Friday. It appears
for extended heavy rain to develop here this weekend need to have a
front move down into the area and stall out becoming a focus for
convection. Latest GFS pushes this front through Saturday.
NBM pops very high on Saturday with definite moderate showers and a
chance for storms. WPC qpf developing precip areawide this weekend
with 1 to 3 inches accumulation along and east of the Pecos River.
That would be great to see but have my doubts. So potential will
exist for some flash flooding with this event but expect many
locations will miss out.
Temperatures will be near to slightly above normal Thursday and
Friday. Readings are expected to be cooler and mostly in the 70s
Sat... Sun and Mon but this will be rain dependent. Lows in the 50s
and 60s.
&&
.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Wed May 10 2023
VFR conditions will prevail next 24 hours except in areas of
direct convection. KMAF VWP shows a 35kt LLJ has developed this
morning, which will maintain return flow overnight. Return flow
continues Wednesday, with a few gusts expected. Forecast soundings
develop a widespread cu field late morning/early afternoon all
terminals except KCNM. Winds begin veering after sundown Wednesday
night as a Pac front approaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 91 63 91 64 / 30 50 10 0
Carlsbad 93 54 87 52 / 0 10 0 0
Dryden 92 66 93 68 / 10 10 0 10
Fort Stockton 94 60 91 62 / 20 20 0 10
Guadalupe Pass 84 54 78 57 / 0 0 0 0
Hobbs 90 54 85 53 / 20 30 0 0
Marfa 89 47 85 48 / 0 0 0 0
Midland Intl Airport 91 62 89 63 / 30 40 0 10
Odessa 92 63 88 63 / 20 40 0 10
Wink 95 55 90 55 / 10 30 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from noon CDT /11 AM MDT/ today through this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
NM...Fire Weather Watch from 11 AM MDT Wednesday through Wednesday
evening for Chaves Plains-Eddy Plains-Sacramento Foothills
and Guadalupe Mountains.
&&
SHORT TERM...88
LONG TERM....72
AVIATION...44Hazardous weather outlook, May 10, 2:21 AM MDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 321 AM CDT Wed May 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-110830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 321 AM CDT Wed May 10 2023 /221 AM MDT Wed May 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Red Flag is in effect for Southeast New Mexico and portions of west Texas today for critical fire weather conditions. Thunderstorms are possible across the Permian Basin this afternoon and evening. Some storms may be strong to severe, capable of producing large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are expected for a large portion of the area on Thursday. Widespread showers and thunderstorms are possible Friday through the weekend, with potential for localized flooding Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:23 PM MDT | Special Weather Statement | MAF | Pecos | 37 min |
| May 9, 6:53 PM MDT | Special Weather Statement | MAF | Brewster | 37 min |
| May 9, 7:55 PM MDT | Special Weather Statement | MAF | Brewster | 35 min |
| May 9, 8:02 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| May 9, 8:17 PM MDT | Special Weather Statement | MAF | Crane, Ector | 43 min |
| May 10, 3:54 PM MDT | Special Weather Statement | MAF | Ward | 51 min |
| May 10, 4:01 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 59 min |
| May 10, 4:57 PM MDT | Severe Thunderstorm Warning | MAF | Reeves, Ward, Winkler | 31 min |
| May 10, 5:54 PM MDT | Special Weather Statement | MAF | Crane | 51 min |
Nearby
Red Flag Warnings in New Mexico, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.